Atropine therapy in acute anticholinesterase (Organophosphorus/carbamate) poisoning; adherence to current guidelines

Jayasinghe, S. S., A. Fernando, K. D. Pathirana, and K. Kishanthi Gunasinghe. "Atropine therapy in acute anticholinesterase (Organophosphorus/carbamate) poisoning; adherence to current guidelines." Galle Medical Journal 14, no. 1 (2009): 26-30.

abstract:

Purpose: Atropine is a life saving drug in acute anticholinesterase poisoning. Proper atropinization is associated with better clinical outcome. Hence we aimed to look at the adherence to existing guidelines on atropine therapy in anticholinesterase poisoning.
Method: A cross-sectional study at two tertiary care hospitals was carried out by using a semi-structured questionnaire.Association between atropine toxicity and death were analyzed by Chi-squared test.
Results: Among the 144 patients with anticholinesterase poisoning (105 organophosphorus, 39 carbamate) 110 were males. Mean (SD) age was 37 (16) years. In 52 patients, atropine was started at peripheral hospitals where as atropine was commenced in 89 of the patients at the collaborating hospitals. Three patients were not treated with atropine. Fourteen (16%) patients did not have cholinergic features at the time of commencing atropine. Features of atropine toxicity developed in 122 (90%) patients. Twenty-four (17%) patients died in spite of the treatment.Atropine toxicity was associated with the occurrence of deaths; p< 0.05.
Conclusion: The occurrence of death due to anticholinesterase poisoning was high when compared to national figure which was 12%; attention should be focused on identifying the causative factors of the high death rate. Association between atropine toxicity and death were statistically significant.

 click here for full text